Tornadoes · United States · Texas · 2022
EF1 tornado, Dougherty to Greenview, Texas, November 4, 2022
From Dougherty to Greenview, this EF1 tornado ran 4.4 miles across Rains and Hopkins counties on November 4, 2022, touching down at 5:08 PM CDT and reaching 150 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 4, 2022
- Touchdown
- 5:08 PM CDT (22:08 UTC)
- Lifted
- 5:14 PM CDT (22:14 UTC)
- On the ground
- 6 minutes
- Path length
- 4.4 miles (7.0 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Counties
- Rains and Hopkins counties
- Touchdown point
- 32.955, -95.793
- Lift-off point
- 32.999, -95.739
- Record number
- 2211041608-01
The damage survey
25 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- tree trunk snapped with many of the branches broken off
- Small outbuilding destroyed. Hay bales knocked over. Trees broken.
- Chicken coop damaged, metal shop roof damaged and garage doors pushed in, gazebo destroyed.
- Brick walls knocked over with a part of a metal roof bent upward on a shop
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A fast-moving cold front served as a focus for thunderstorm development across North and Central Texas, as an upper level storm system swept across the Plains the afternoon of November 4. Large hail and damaging wind gusts accompanied several of these storms, and a total of 5 tornadoes occurred. The hardest-hit area was Lamar County, where an EF-4 tornado occurred.
A tornado started in northern Rains County crossing FM 514 near Daugherty. In this area, damage to a carport was noted along with damage to large trees. The tornado moved northeast causing notable tree damage to the Clifton Cemetery. The tornado continued northeast into southern Hopkins County where its track was traced by tree damage. Additional information on the tornado track in Hopkins County can found in a separate entry. Video evidence shows this tornado lifted just east of Hopkins County Road 1159 before the next tornado started. Maximum estimated winds were 100 mph.
This tornado is a continuation of the tornado that started in northern Rains County. The tornado moved northeast causing notable tree damage to the Clifton Cemetery in Rains County. The tornado continued northeast into southern Hopkins County where its track was traced by tree damage. Video evidence shows this tornado lifted just east of Hopkins County Road 1159 before the next tornado started. Maximum estimated winds were 100 mph.
According to eyewitness and video the second tornado started in a field west of County Road 1164. It moved northeast striking a home at the intersection of CR 3389 and FM 1567. This home sustained EF2 damage when the winds took the roof and attic off the house. The tornado continued NE across open field before striking a few homes off of CR 1181. One home along 1181 sustained EF2 damage and was pushed off its support. Two more homes were damaged on the east side of 1181, and the tornado dissipated soon after. Maximum estimated winds were 120 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Nov 4, 1:33 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Nov 4, 1:33 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 133 PM CDT Fri Nov 4 2022 ...New Long Term... .SHORT TERM... /Issued 1148 AM CDT Fri Nov 4 2022/ /This afternoon through Saturday/ Highlights: * Storms developing around 18Z * Storm organization near or just west of the I-35/I-35W corridor * Discrete storms possible ahead of the main line * Damaging winds and hail primary threats with tornadoes possible, especially east of I-35/I-35W * Fast moving storms ending from west to east during the afternoon and evening * Cooler and drier tonight/Saturday Strong low level warm air advection is ongoing late this morning ahead of a deep low pressure system approaching rapidly from the west. A strong cap of warm air remains in place just above 850 mb per the 12Z and 15Z FWD sounding. Plenty of mid level instability and moisture will result in elevated showers and a few thunderstorms until the cap can break. Latest high res guidance suggest the cap will break between 18Z and 19Z with storms developing just ahead of a strong cold front, likely just west of the I-35/I-35W corridor. Storms will become more organized along the cold front as it moves steadily east through the afternoon with the threat for more discrete storms also shifting east ahead of the front. We still anticipate all modes of severe weather possible with damaging wind and hail being the primary threats. Shear profiles will also support some tornadoes, especially across the eastern zones. The only good news is that the front will be fast moving so storms will end quickly from west to east this evening. The upper low will lift quickly northeast tonight while much cooler and drier air moves in from the north. Lows tonight will drop into the upper 30s across the northeast with mainly 40s elsewhere. A breezy northwest wind will make it feel even cooler. Wind speeds will decrease Saturday once surface high pressure builds over the Southern Plains. Plenty of sun will allow temperatures to warm into the 60s, except for lower 70s in the west. 79 && .LONG TERM... /NEW/ Update: There has not been much change in the details of the long term forecast. The cold front, currently moving across Texas this afternoon (Friday), will retreat as a warm front by Sunday night. This will result in the quick return of mild temperatures and higher humidity. Additionally, we still expect scattered showers and thunderstorms to develop Sunday night into Monday across the region. Otherwise, highs in the upper 70s to mid 80s are expected through the week until a strong cold front arrives late Thursday into Friday. Garcia Previous Discussion: /Saturday Night and Beyond/ The upper level pattern will be somewhat progressive late weekend through next week, as the trough responsible for today's convection heads for the North Atlantic and an upper low begins to deepen over the West Coast. Return flow will already be in place at the start of the period as a lee-side trough strengthens ahead of the West Coast low. This evening's cold front will eventually return north as a warm front Sunday night into Monday, bringing a surge of Gulf moisture with it. Isentropic lift near and north of the front will generate scattered showers and perhaps a few elevated storms after midnight Sunday night through the day on Monday, making for a dreary start to the work week. Precipitation should shut-down Monday night as the warm front lifts north of the Red River. The upper low will meanwhile advance east across the Desert Southwest on Tuesday, and Four Corners area on Wednesday, eventually transitioning to an open trough as it enters the Texas Panhandle on Thursday. Another active period of convection is expected across the Plains Thursday and Thursday night as a line of thunderstorms develops ahead of the advancing upper trough, with activity being focused along an attendant Pacific front. In contrast to today's expected weather system, however, the strongest forcing for ascent will remain north of the region, and North and Central Texas will be on the southern edge of this convection. There could be a severe storm or two near the Red River, but at this time severe weather appears unlikely for the majority of the region. Pops will remain fairly low at this time due to the meager lift and modest convective parameters expected with the system. The front, the upper trough, and what will likely be a band of scattered showers and isolated storms should clear the area sometime Thursday night. Clearing skies and subsidence in the wake of the departing system should bring more nice weather in time for next weekend. 30 && .AVIATION... /Issued 1148 AM CDT Fri Nov 4 2022/ /18Z TAFs/ The primary aviation weather concern today will be timing thunderstorms. Some warm air advection showers are ongoing across the Metroplex TAF sites and these should continue until about the start of the TAF valid time. It does appear that 18Z until 23Z will be the best window for all TAF sites to have thunderstorms with storms exiting quickly to the east after 23Z to 00Z. MVFR ceilings and visibility will also linger through the afternoon until the front moves through, then ceilings will lift and scatter this evening/overnight. VFR is expected Saturday with a mostly clear sky. A south to southeast wind in the 12 to 15 knot range along with some gusts around 25 knots will turn to the northwest around 00Z, remaining northwest overnight. Wind speeds will decrease overnight/Saturday morning while becoming more westerly. Surface high pressure will move quickly east of the region on Saturday, allowing southerly winds to return. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 45 67 54 79 63 / 10 0 0 0 10 Waco 44 71 50 83 64 / 10 0 0 0 20 Paris 43 62 47 73 60 / 60 0 0 0 10 Denton 40 66 50 79 59 / 5 0 0 0 5 McKinney 41 65 49 77 60 / 20 0 0 0 10 Dallas 46 66 54 78 64 / 20 0 0 0 10 Terrell 45 66 50 78 63 / 50 0 0 0 20 Corsicana 47 69 52 80 66 / 40 0 0 0 20 Temple 44 71 49 82 64 / 10 0 0 0 10 Mineral Wells 41 72 50 83 58 / 0 0 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Nov 4, 2:10 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 210 PM CDT Fri Nov 4 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 210 PM CDT Fri Nov 4 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Numerous thunderstorms are expected across the entire region this afternoon and early evening. Some storms may become severe, with large hail, damaging winds, and a few tornadoes. The best chances for storms and highest severe weather threat will be along and east of the Interstate 35 corridor. Heavy rain may also occur at times and could cause localized flooding issues. Storms will end from west to east late this afternoon and evening with the passage of a cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of storms on Monday and again on Thursday, but severe weather appears unlikely at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon primarily for locations along and east of the Interstate 35 corridor..
In the hours before
Local storm report, Nov 4, 4:04 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
404 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 3 SE PILOT POINT 33.37N 96.93W
11/04/2022 DENTON TX PUBLIC
4 INCH TREE BRANCHES DOWNED ON FOUTCH ROAD.
&&
HLRLocal storm report, Nov 4, 4:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST 3 SE GRAPEVINE 32.90N 97.04W
11/04/2022 M63 MPH TARRANT TX ASOS
55 KNOT WIND GUST MEASURED AT DFW ASOS.
&&
HLRLocal storm report, Nov 4, 4:14 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
414 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 WSW BEDFORD 32.84N 97.14W
11/04/2022 E0.88 INCH TARRANT TX PUBLIC
PUBLIC REPORT OF NICKEL SIZED HAIL IN
BEDFORD.
&&
HLRLocal storm report, Nov 4, 4:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 4 E LINCOLN PARK 33.22N 96.91W
11/04/2022 DENTON TX TRAINED SPOTTER
POWER POLES DOWN AT THE INTERSECTION OF 380E
AND MAGNOLIA WITH A NEARBY GUST MEASUREMENT
OF 54 MPH.
&&
HLRLocal storm report, Nov 4, 4:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 3 W WEST TAWAKONI 32.91N 96.08W
11/04/2022 E1.00 INCH HUNT TX PUBLIC
QUARTER SIZED HAIL REPORTED BETWEEN QUINLAN
AND WEST TAWAKONI.
&&
HLRLocal storm report, Nov 4, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL QUINLAN 32.91N 96.13W
11/04/2022 E1.00 INCH HUNT TX TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED.
&&
HLRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
10.1 hours before the tornado, 143 km from the path. November 4, 2022.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -223 J/kg
- Surface CAPE
- 474 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Sulphur_springs (SLR), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 151 km away, was scanning. The volume nearest the touchdown began at 22:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 4, 2022
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 4 | 1:30 PM CDT | EF1 | Bryan, OK | 3.4 | 40 | $75,000 | ||
| November 4 | 4:16 PM CDT | EF4 | Caviness–Sawyer tornado, Texas and Oklahoma | 44.7 | 1,700 | 11 | $5.9 million | |
| November 4 | 5:15 PM CDT | EF2 | Hopkins, TX | 2.9 | 160 | $1.0 million | ||
| November 4 | 5:35 PM CDT | EF2 | Henderson, TX | 15.1 | 150 | $3.0 million | ||
| November 4 | 5:46 PM CDT | EF2 | McCurtain, OK | 2.8 | 800 | 1 | 1 | $300,000 |
| November 4 | 5:51 PM CDT | EF1 | McCurtain, OK | 11.3 | 1,600 | $70,000 | ||
| November 4 | 6:15 PM CDT | EF4 | Clarksville–Idabel tornado, Texas and Oklahoma | 60.2 | 1,056 | 13 | $37 million | |
| November 4 | 6:33 PM CDT | EF1 | LeFlore, OK | 6.5 | 900 | $75,000 | ||
| November 4 | 6:38 PM CDT | EF1 | Camp, TX | 2.2 | 350 | |||
| November 4 | 6:44 PM CDT | EF3 | Morris, TX | 16.9 | 650 | 1 | 8 | $5.0 million |
| November 4 | 6:53 PM CDT | EF1 | Washington, AR | 6.5 | 1,000 | $2,000 | ||
| November 4 | 6:58 PM CDT | EF1 | Sebastian, AR | 5.8 | 1,000 | $400,000 | ||
| November 4 | 7:17 PM CDT | EF3 | Bowie, TX | 15.7 | 800 | $7.0 million | ||
| November 4 | 7:20 PM CDT | EF0 | Madison, AR | 1.3 | 150 | $30,000 | ||
| November 4 | 7:22 PM CDT | Unrated | Sebastian, AR | 2.5 | 150 | |||
| November 4 | 7:37 PM CDT | EF2 | Cass, TX | 19.7 | 700 | $2.0 million | ||
| November 4 | 7:38 PM CDT | EF1 | Franklin, AR | 3.3 | 350 | $75,000 | ||
| November 4 | 7:41 PM CDT | EF0 | Franklin, AR | 1.7 | 150 | $25,000 | ||
| November 4 | 7:43 PM CDT | EF1 | Carroll, AR | 8.5 | 1,100 | $200,000 | ||
| November 4 | 7:43 PM CDT | EF1 | Polk, AR | 1.8 | 200 | |||
| November 4 | 7:46 PM CDT | EF1 | Franklin, AR | 3.1 | 1,100 | |||
| November 4 | 8:37 PM CDT | EF2 | Howard, AR | 8.1 | 200 | $200,000 | ||
| November 4 | 8:49 PM CDT | EF1 | Yell, AR | 3.7 | 600 | |||
| November 4 | 9:08 PM CDT | EF2 | Pike, AR | 1.7 | 75 | |||
| November 4 | 9:15 PM CDT | EF1 | Yell, AR | 2.3 | 100 | |||
| November 4 | 10:00 PM CDT | EF1 | Clark, AR | 7.7 | 200 | |||
| November 4 | 10:27 PM CDT | EF1 | Hot Spring, AR | 0.4 | 150 | |||
| November 4 | 10:57 PM CDT | EF0 | Caddo Parish, LA | 1.3 | 70 | $3,000 | ||
| November 4 | 11:04 PM CDT | EF2 | Saline, AR | 1.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.